["Ecstasy"-induced psychotic depersonalization syndrome]

Nervenarzt. 1993 Jul;64(7):478-80.
[Article in German]

Abstract

The 'designer drug' 3,4-methylenedioxy-metamphetamine (MDMA; 'Ecstasy'), which has become increasingly popular in the past few years, is supposed to induce a feeling of euphoria with amphetamine-like stimulant effects. It was for some time considered harmless, but neurotoxic effects on serotonergic neurons are now well documented. To supplement case reports on different drug-induced psychopathological and somatic complications published in recent literature, the case of a 21-year-old female patient is reported, who exhibited a protracted psychotic depersonalization disorder with suicidal tendency after the first intake of two tablets of "ecstasy". In the course of six months the symptoms remitted only gradually despite administration of a serotonin re-uptake inhibitor, 'flash-backs' occurring repeatedly.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • 3,4-Methylenedioxyamphetamine / adverse effects
  • 3,4-Methylenedioxyamphetamine / analogs & derivatives*
  • Adult
  • Combined Modality Therapy
  • Depersonalization / chemically induced*
  • Depersonalization / drug therapy
  • Depersonalization / psychology
  • Designer Drugs / adverse effects*
  • Dose-Response Relationship, Drug
  • Female
  • Fluvoxamine / administration & dosage
  • Fluvoxamine / adverse effects
  • Humans
  • Lorazepam / administration & dosage
  • Lorazepam / adverse effects
  • N-Methyl-3,4-methylenedioxyamphetamine
  • Psychoses, Substance-Induced / drug therapy
  • Psychoses, Substance-Induced / psychology*
  • Suicide / prevention & control
  • Suicide / psychology

Substances

  • Designer Drugs
  • 3,4-Methylenedioxyamphetamine
  • N-Methyl-3,4-methylenedioxyamphetamine
  • Lorazepam
  • Fluvoxamine